The investigation into the fungal meningitis outbreak that has hit several states is now focusing on two new drugs that may be to blame. The disease that has killed 15 people has already been linked to contaminated steroid injections from the New England Compounding Center. Now the Food and Drug Administration says two other medicines are linked to illnesses. CNN Senior Medical Correspondent Elizabeth Cohen has the details.
Cohen reports that there was one patient who received a different steroid shot and now has meningitis, and two other patients who received a heart surgery drug for having heart transplants and now appear to have fungal infections. “These drugs were all made by the New England Compounding Center,” Cohen says, “so the FDA is saying that there’s more than just this one drug that we need to be worried about.”
On October 4th, the FDA told doctors and hospitals not to use anything by the New England Compounding Center. But the question remains whether these patients received drugs from the center before or after that announcement was made. Cohen says the FDA says “they don’t have that information.”
“In the end, it amounts to trust in doctors and hospitals that when they’re told, ‘stop using anything by this company,’ that they stop using anything by this company,” Cohen says.
A frightening meningitis outbreak continues to stun the nation today. Fungal meningitis caused by tainted steroid injection vials from the New England Compounding Center is affecting patients in at least 10 states. The current death toll from the outbreak is now 11, with 119 people sickened.
The Center is under scrutiny now, but some inside the industry say they have been raising suspicions over contaminated medications for years, even within the Food and Drug Administration. CNN’s Elizabeth Cohen reports for "Early Start" from Atlanta this morning with the latest.
Cohen, who spoke to former FDA employee Sarah Sellers, says Sellers told her that “she saw this coming.”
Sellers, who is a pharmacist and expert in sterile compounding, told Cohen “she went to go work for the FDA specifically to help clean up compounding pharmacies.” Sellers wanted to “write some guidance on how to do this compounding in a more sterile way,” Cohen says. “They never had her do it,” Cohen says, and Sellers “ended up leaving the FDA in frustration.”
The document Sellers meant to write was supposed to be issued in 2006, but it never came out. The FDA told Cohen it is “‘in progress,’ and they had no other comment.” According to Cohen, Sellers would “tell you it’s because there’s money from compounding pharmacies pressuring them not to do it. The compounding pharmacies say that’s not true.”
A shocking development this morning in the outbreak of fungal meningitis currently gripping several states in the country.
The Centers for Disease Control and Prevention are now saying that as many as 13,000 people may have received contaminated steroid injections causing the disease and the numbers may continue to rise. CNN’s Elizabeth Cohen has the latest on “Early Start” this morning.
Cohen is stunned that a contaminated medication could reach such a great number of people. “What failed in our system that it got contaminated in the first place and then was sent out?” she asks.
She breaks down the new numbers. “There are now, according to the CDC, 105 cases of fungal meningitis related to this outbreak and eight deaths” she reports. “It can take weeks, or even months, for someone to get sick after getting one of these contaminated injections,” she says. “That’s why the numbers are going to go up.”
Cohen encourages patients to get checked for possible fungal meningitis if they received the injection. “We have a list of all the hospitals and the doctors that received these potentially tainted injections at CNN.com/EmpoweredPatient.”
Cohen also stresses that the disease is not contagious and those receiving the injection now should be fine.
"Early Start with John Berman and Christine Romans" airs weekdays from 5-6am ET on CNN. Check in regularly for news, show updates and a little bit of fun.